Alert archive / Vermont / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Burlington, VT

July 22, 2005Chittenden County, Grand Isle County, Vermont; Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 22, 2005, 12:34 PM EDT for Chittenden County, Grand Isle County, Vermont; Essex County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2005, 12:34 PM EDT (16:34 UTC)
Expired
Jul 22, 2005, 1:30 PM EDT
In force
56 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

Counties Essex County, NY, Chittenden County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 18 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:55 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 22, 10:55 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1055 AM EDT FRI JUL 22 2005

.SHORT TERM (REST OF TODAY)...
WILL ISSUE UPDATE TO REMOVE REFERENCE TO THIS MORNING.

CURRENT RADAR IMAGERY INDCS BNDRY FM TSTM CMPLX IN SRN QUE TO
HIGHGAT VT TO SE OF KSLK TO LK ONT. AS THIS BNDRY MOVS E...IT MAY
FOCUS TSTM DVLPMT ACRS ERN VT.

OTRW...SFC CDFNT ELONGATED FM NRN ME-EXTRM NRN NY-LK ERIE ATTM.
SFC WND AT KMSS HAS SHIFTED TO NW. MAIN AREA OF TSTMS ATTM MOVG
ACRS SRN QUE WL RMN N OF OUR AREA AS WK BNDRY MOVS INTO CHAMPLN
VLY.

SHWRS ACRS ERN LK ONT HEADED FOR ST LAW VLY RGN...AND THESE CLDS
SHWRS WL LIMIT INSTBLTY/SEV WX THREAT ST LAW VLY.

HOWEVER...MRNG ACTUAL SOUNDING SHOWS VRY UNSTBL AIR ACRS NRN NY
WHICH SHUD SLIDE SLOLY E. MAX MODEL CAPES BCM ORIENTED FM NRN VT
TO CNTRL NY BY 18Z. BUFKIT INDCS CAPE ARND 1000 BTV/NRN VT AREA
ERLY AFTN.

WL CONT WORDING OF PSBL STG GSTY WINDS WITH A FEW TSTMS THIS AFTN
PER SLGT RISK SPC. HOWEVER INITIAL THOUGHTS ARE THAT AREA OF MOST
RISK WUD BE ADDISON-SRN CALEDONIA COUNTIES SOUTHWARD. MAXSFC DEW PTS
IN NARROW BAND AHD OF CDFNT TRANSLATE E THIS AFTN.

WND MAX NRN GRTLKS ASOCD WITH H/5 SHRT WV MOVG SE THIS AFTN/EVE.
BEST COMBINATION OF LO LVL MSTR AND UPR LVL DYNAMICS APR TO BE SRN
HALF OF VT...BUT WL MONITOR ENTIRE AREA.

TEMPS LK GD ...MID-UPR 80S WITH CLR SLOT MOVG ACRS NRN VT.

&&

SFH

&&

.PREVIOUS DISCUSSION...
(ISSUED 333 AM EDT FRI JUL 22 2005)

SHORT TERM (TODAY THROUGH SUNDAY)...
CRNTLY: CD FNT DRAPED ACRS ST LWRNC VLY WITH NO/LTL FANFARE. THERE
HV BEEN SOME BRF ISOLD -SHRA AHD OF THE FNT BUT THATS IT. SFC TD HV
REBOUNDED INTO THE M60S ACRS MUCH OF FA AND NR 70 ALG FNTL BNDRY.

MEANWHILE...ANTHR MCS DVLPD IN SAME VCNTY AS LAST NGTS IN NRN IN...
FUELING ON M70S-80 TD. THIS MCS WAS TRACKING S INTO FVRBL INFLOW
WHICH MAY NOT BE THAT GUD NEWS FOR US. THERE WL BE ENUF DISTANCE
BTWN THAT SYSTEM AND US THAT WE SHLD SEE A RETURN OF INFLOW FM LWR
GRT LAKES INTO OUR FNT AND APPRCHG S/W.

TDY: SFC FNT CONTS TO MEANDER ACRS FA THIS MRNG WITH LTL FANFARE AS
WE AWAIT MID LVL S/W THAT APPRCHS AND PUSHES ACRS FA THUS AFTN/EVE.
RESPECTABLE DYNAMICS...INCLUDING SOME ULVL DIVERGENCE FM ULVL JET
SHLD CONT TO SUPPORT LIFT IF WE CAN INITIATE FM THE LLVLS. IT LOOKS
LIKE MILKY SS WITH DEBRIS CLDS FM ABV MNTD MCS SHLD DAMPEN DAYTIME
HEATING SOMEWHAT AND HAVE GONE WITH COOLER MET VS. MAV. HWVR...THIS
SHLD STL SUPPORT CAPE VALUES AOA 1000 J/KG.

ATTM...XPCT SHRA/TSRA ACTVTY TO BE SCT ACRS NY BUT AS AFTN PROGRESSES
WITH MORE DESTABILIZATION...PSBL ORGANIZATION AS ELUDED TO BY SPC
(SEE SWODY1).

TNGT: S/W TROF AXIS MVS E OF FA WITH CONTD NW FLOW. SFC HIGH MVS
INTO ERN GRT LAKES WITH ERLY CAA AND LEFTOVR INSTABILITY -SHRA
EASING FOR A COOLER NGT.

SAT: SLOWLY BUILDING HGTS AND SFC HIGH ACRS FA WL ALLOW FOR A
TYPICAL NORTH COUNTRY SUMMER DAY WITH SEASONABLE TMPS/HUMIDITY
AND LKLY BEST DAY OF WKND. THERE IS A SCNDRY MINOR S/W MVG IN NW
FLOW THAT MAY BRG MORE CLDS AND ISOLD MTN -SHRA/SPRINKLE FOR NE VT.

SAT NGT: SFC HIGH ACRS FA WITH BUILDING HGTS AS NE TROF LIFTS ALLOWING
CENTRAL CONUS HEAT RDG TO DOMINATE FLOW. LOTS OF EMBEDDED ENERGY
TRVLG ALG PERIPERHY OF HEAT RDG AND LOTS OF HEAT/HUMIDITY BUILD-UP
ACRS MS RVR VLY WITH A STG BAROCLINIC ZONE ALONG THIS AXIS.

WELL START MOSTLY CLR...BUT AS ULVL RDG BUILDS...CLDS WL BEGIN TO
INCREASE.

SUN: ATTM...IT APPEARS ONE OF THOSE EMBEDDED VORTS WL MV THRU NW
FLOW ACRS FA BUT THE BEST WAA AND MOISTURE ADVECTION STL APPEARS
WELL SW ACRS GRT LAKES. THIS WRM FNT LIFTS NE TOWARD FA DRG SUN BUT
MID LVL SUPPORT HAS ALRDY RACED OFF E OF FA. I THINK NAM HAS OVERDONE
SHRA/TSRA THREAT FOR SUN...BUT IN THE MEANTIME THERE WL LKLY BE ANTHR
MCS THAT DVLPS IN CANADA AND TVLS SE IN FLOW THAT MAY SURVIVE ENUF TO
BRG SCT -SHRA AND DEFINITE INCREASE IN CLDS SUN AFTN.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
AS WEVE ELUDED TO ALL THIS WEEK...THE DVLPG PTNL PTRN FOR NXT WEEK
FITS THE CONCEPTUAL MODEL FOR THE DVLPMNT OF MCS COMPLEXES UPSTREAM
(ACRS NRN MS RVR VLY/CANADA) THEN TRAVERSING IN H5-H7 WNW FLOW ACRS
CANADA INTO NEW ENGLAND.

THE JUST MNTD SYSTEM WILL LKLY MISS US (SUN) BECAUSE THE STG
BAROCLINIC ZONE STAYS SW OF FA AND THEN GFS IS SUGGESTING A
RECONFIGURATION OF THIS PATTERN.

HWVR...BY MID WEEK A MORE WSW MID LVL FLOW WITH BAROCLINIC ZONE
RIGHT ACRS CENTRAL NEW ENGLAND WITH H8 TMPS OF 14C ALG CNDN BDR
AND 20C IN SNE WITH LOTS OF ENERGY AND PSBL SFC WAVE. THIS CUD
VRY WELL PRODUCE A STG OVERRUNNING EVENT N OF FNTL BNDRY SMLR
TO SUMMER 98 OR LYNDONVILLE - JUNE 2002. PLEASE NOTE...THIS IS
NOT A SPECIFIC FCST BUT AN OUTLOOK OF PTNL PRBLMS BASED ON
KNOWN CONCEPTUAL MDLS AND FA HIGHLY VULNERABLE TO FLOODING BASED
ON SVRL EVENTS THIS SUMMER.

AVIATION...
MAINLY VFR CONDS EXPECTED THROUGHOUT NEXT 24 HOURS. BRIEF MVFR/IFR
CONDS POSSIBLE IN PRE-DAWN HOURS IN BR/FG AT FAVORED
LOCALES...OTHERWISE INCREASING HIGH CLOUDINESS THROUGH 12Z UNDER
LIGHT SOUTHERLY/SOUTHWESTERLY FLOW. SFC COLD FRONT TO PUSH ACROSS
AREA TODAY ALONG W/WDLY SCT TO SCT CONVECTION. AT THIS TIME APPEARS
ACTIVITY WILL BE SCATTERED ENOUGH INITIALLY TO PRECLUDE MENTION AT
NORTHERN TAF SITES OF KBTV/KMSS. AS ACTIVITY ORGANIZES DURING MID TO
LATE AFTERNOON...BETTER CHC OF SHRAS/TSRAS ACROSS CENTRAL/SOUTHERN
VT...THUS WARRANTS AT LEAST MENTION OF BRIEF MVFR CONDS. NEW SPC
SLIGHT RISK WOULD INDICATE SOME OF THE STORMS COULD HAVE GUSTY
WINDS/TURBULENCE AFTER 18Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...SFH
Hazardous weather outlook, Jul 22, 4:21 AM EDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
421 AM EDT FRI JUL 22 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-230820-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
421 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

A COLD FRONT WILL PUSH ACROSS THE AREA TODAY...ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY CONTAIN
STRONG GUSTY WINDS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

HAZARDOUS WEATHER IS NOT EXPECTED. HIGH PRESSURE WILL PROVIDE SUNNY
SKIES AND MILD TEMPERATURES ON SATURDAY. INCREASING CLOUDS AND A FEW
SHOWERS ARE POSSIBLE BY SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE THIS MORNING THROUGH
LATE THIS AFTERNOON.

JMG

In the hours before

Special weather statement, Jul 22, 12:06 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1206 PM EDT FRI JUL 22 2005

NYZ028-VTZ001-002-005-221700-

GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-EASTERN CLINTON-

...A DEVELOPING STRONG THUNDERSTORM IS LOCATED OVER WESTERN FRANKLIN
COUNTY...

AT 1210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PLATTSBURGH...MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR CUMBERLAND HEAD BY 1220 PM...6 MILES
SOUTHWEST OF GRAND ISLE BY 1240 PM...NEAR SOUTH HERO BY 1250 PM...
NEAR SAND BAR STATE PARK AND 5 MILES NORTH OF COLCHESTER POINT BY 100
PM.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF
45 MPH OR HIGHER. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWN POURS CAN BE EXPECTED.

TABER

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:09 PM EDTSevere Thunderstorm WarningBTVFranklin59 min
Jul 22, 1:30 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden60 min
Jul 22, 12:15 PM EDTSevere Thunderstorm WarningBTVClinton43 min
Jul 22, 1:46 PM EDTSevere Thunderstorm WarningBTVClinton59 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2005Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.